Research Article

Can phenformin-induced lactic acidosis be prevented?

Br Med J 1976; 2 doi: http://dx.doi.org/10.1136/bmj.2.6042.972 (Published 23 October 1976) Cite this as: Br Med J 1976;2:972
  1. E A Gale,
  2. R B Tattersall

    Abstract

    Although patients taking phenformin are more likely to develop lactic acidosis in the presence of renal, cardiovascular, or hepatic disease, criteria for safe use of the drug are not well established. Eight diabetics died of lactic acidosis in Nottingham in 1972-5 and all were taking phenformin in therapeutic doses. Six had attended the diabetic clinic within a month of their terminal illness. Two patients had appreciable renal impairment and should not have been given phenformin. Four had hypertension and minimal evidence of renal disease, while in two no predisposing factor was identified. There are so many contraindications to the use of phenformin that it is doubtful whether patients on the drug can be monitored adequately. We suggest that phenformin should be withdrawn from general use.